Alert archive / Maine / High Wind Watches in 2005

High Wind Watch 6, NWS Caribou, ME

November 21, 2005Aroostook County, Penobscot County, Maine

NWS Caribou, ME issued this high wind watch at Nov 21, 2005, 3:25 PM EST for Aroostook County, Penobscot County, Maine. It took effect at Nov 22, 2005, 7:00 AM EST. It was in force for .

The area

The counties it named.

The facts

Issued
Nov 21, 2005, 3:25 PM EST (20:25 UTC)
In effect from
Nov 22, 2005, 7:00 AM EST
Expired
Nov 22, 2005, 3:43 AM EST
In force
Issued by
NWS Caribou, ME

Counties Aroostook County, ME, Penobscot County, ME

The radar

The Caribou radar (KCBW), 63 km from the middle of the area, began a volume at 20:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Gray, ME (KGYX), launched 12:00Z, 8.4 hours before the alert went out and 271 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 12:00Z on 2005-11-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 12:00Z on 2005-11-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 64 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1811 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
64 m²/s²
0-3 km storm-relative helicity
127 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before this high wind watch went out at Nov 21, 3:10 PM EST, 15 minutes earlier.

Area forecast discussion, Nov 21, 3:10 PM EST, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
310 PM EST MON NOV 21 2005

.SYNOPSIS...
LOW PRESSURE TAKING SHAPE OFF THE MID ATLANTIC COAST WILL TRACK
NORTH TOWARD SOUTHERN NEW ENGLAND TONIGHT. THE STORM WILL RAPIDLY
INTENSIFY AS IT MOVES ONTO THE MAINE COAST TUESDAY BRINGING STRONG
WINDS AND HEAVY RAINFALL. THE LOW WILL CONTINUE NORTH INTO QUEBEC
TUESDAY NIGHT. COLD HIGH PRESSURE WILL BUILD IN FROM THE WEST ON
WEDNESDAY AND CREST OVER THE STATE WEDNESDAY NIGHT. LOW PRESSURE
APPROACHING FROM THE GREAT LAKES MAY BRING SOME SNOW TO THE AREA
THANKSGIVING EVENING.

&&

.SHORT TERM (TONIGHT THROUGH WEDNESDAY NIGHT)...
LOW PRESSURE SUPPORTED BY A SOUTHERN BRANCH SHORTWAVE WILL
ORGANIZE OFF THE CAROLINA COAST TONIGHT AND INTENSIFY AS IT MOVES
NORTH THROUGH SOUTHERN NEW ENGLAND TUESDAY MORNING. MODELS AGREE ON A
STRONG STORM CENTER TRACKING THROUGH THE WESTERN GULF OF MAINE ON
TUESDAY. THE STORM WILL TRACK NORTH ALONG A SHARP LINE OF
CONVERGENCES DURING THE DAY TUESDAY BRINGING HEAVY RAIN ACROSS THE
ENTIRE AREA. THE GROUND IS ALREADY SATURATED FROM FREQUENT HEAVY
RAIN EVENTS THIS FALL AND A FLOOD WATCH HAS BEEN ISSUED TO ADDRESS
POTENTIAL FOR FLOODING TUESDAY INTO TUESDAY NIGHT. FROM 2 TO 2.5
INCHES OF RAIN IS EXPECTED ACROSS THE REGION. A POWERFUL LOW LEVEL
SOUTHERLY JET IS ADVERTIZING WINDS UP TO 75 KT AT 925 COMING ONTO
THE DOWNEAST COAST TUESDAY AFTERNOON. HIGH WIND WARNINGS ISSUED
FOR THE DOWNEAST AREA WILL INCLUDE POTENTIAL FOR WIND GUSTS UP TO
75 MPH TUESDAY AFTERNOON AS THE STOENTER MOVES ASHORE. THE LOW
WILL RAPIDLY MOVE NORTH TUESDAY NIGHT AS COLD AIR RUSHES IN BEHIND
THE SYSTEM. SNOW SHOWERS AND POSSIBLE SNOW SQUALLS MAY BRING CLOSE
TO AN INCH OF SNOW IN THE HIGHER ELEVATIONS OF NORTHWESTERN MAINE.
ELSEWHERE...IT WILL BE PARTLY TO MOSTLY CLOUDY AND TURNING MUCH
COLDER. HIGH PRESSURE WILL BUILD IN WEDNESDAY BEHIND THE SYSTEM
AND CREST OVER THE AREA WEDNESDAY NIGHT. OUR ATTENTION WILL THEN
TURN TO A SYSTEM TAKING SHAPE IN THE MIDWEST...EXPECTED TO APPROACH
THURSDAY.

&&

.LONG TERM (THURSDAY THROUGH MONDAY)...
INTENSE LOW PRESSURE IS EXPECTED TO MOVE ACROSS THE STATE THURSDAY
NIGHT THEN MOVE TO THE NORTH OF NEW ENGLAND FRIDAY. SNOW IS
POSSIBLE FROM THIS SYSTEM FRIDAY WITH SNOW SHOWERS OCCURRING BEHIND
THE LOW INTO THE WEEKEND. HAVE POPULATED ALL EXTENDED GRIDS WITH
HPC NUMBERS. ONLY MINOR CHANGES MADE TO BETTER FIT GRIDS FROM
AJOINING OFFICE.

&&

.AVIATION...VFR CONDITIONS ARE EXPECTED THROUGH MIDNIGHT TONIGHT
ACROSS THE ENTIRE AREA. CONDITIONS WILL RAPIDLY DETERIORATE TO IFR
FROM SOUTH TO NORTH EARLY TUESDAY MORNING...POSSIBLY LOWERING TO
LIFR AT TIMES IN HEAVY RAINFALL ON TUESDAY. PILOTS ARE ADVISED
THAT A POWERFUL LOW LEVEL SOUTHERLY JET COMING ON SHORE WITH THE
STORM CENTER TUESDAY WILL BRING THE POTENTIAL FOR WIND SHEAR AND
TURBULANT CONDITIONS.

&&

.MARINE...
HAVE INITIALIZED WIND GRIDS WITH ETA12 BASED ON VERIFICATION
NUMBERS LAST SEVERAL DAYS. HAVE MANUALLY MODIFIED WIND SPEEDS
SEVERAL KNOTS HIGHER FOR TUESDAY AFTERNOON. EXTENDED WINDS BASED
ON GFS/10 METER WINDS. FOR SEAS WNA WAVE WATCH III WINDS MATCH UP
CLOSELY WITH FORECASTED WINDS SO HAVE CREATED COMBINED SEAS WITH
THE WAVE MODEL. WAVE MODEL SPECTRAL FORECAST FOR CAR01 INDICATES
COMBINED SEAS RESULTING MOSTLY FROM SOUTHEAST SWELL TUESDAY NIGHT
THROUGH THE DAY WEDNESDAY DUE TO THE LONG SOUTHEAST FETCH
EXTENDING THROUGH THE GULF OF MAINE. WITH MAXIMUM SEAS UP TO 25
FEET EXPECTED...LOCAL NOMOGRAM INDICATES STORM SURGE OF AROUND 3
FEET ALONG THE COAST. THIS COMBINED WITH WAVE RUN-UP COULD RESULT
IN SOME MINOR COASTAL FLOODING AND BEACH EROSION. SO HAVE ALSO
ISSUED A COASTAL FLOOD WATCH.

&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...HIGH WIND WARNING FOR MEZ016-017-029-030-032 FROM 7 AM
     TUESDAY TO 7 PM TUESDAY.
  ...FLOOD WATCH FOR MEZ001>006-010-011-015>017-029>032 FROM 1 PM
     TUESDAY TO 1 AM THURSDAY.
  ...COASTAL FLOOD WATCH FOR MEZ029-030 FROM 1 PM TUESDAY TO 5 AM
     WEDNESDAY.
  ...HIGH WIND WATCH FOR MEZ006-011-015 FROM 7 AM TUESDAY TO 7 PM
     TUESDAY.
MARINE...STORM WARNING FOR ANZ050 FROM 7 AM TUESDAY TO 7 PM TUESDAY.
&&

SHORT TERM/MARINE...BLOOMER
LONG TERM/MARINE...MIGNONE
AVIATION...WOLFE
Hazardous weather outlook, Nov 21, 4:16 AM EST, 11 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
416 AM EST MON NOV 21 2005

MEZ001>006-010-011-015>017-029>032-220930-
NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET-
NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK-
CENTRAL PISCATAQUIS-CENTRAL PENOBSCOT-SOUTHERN PENOBSCOT-
INTERIOR HANCOCK-CENTRAL WASHINGTON-COASTAL HANCOCK-
COASTAL WASHINGTON-SOUTHERN PISCATAQUIS-NORTHERN WASHINGTON-
416 AM EST MON NOV 21 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN AND EASTERN MAINE.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

LOW PRESSURE WILL MOVE NORTHEAST FROM THE MID ATLANTIC REGION
TUESDAY AND INTENSIFY AS IT TRACKS NORTH THROUGH EASTERN MAINE
TUESDAY NIGHT. PRECIPITATION WITH THIS SYSTEM WILL BE MAINLY IN
THE FORM OF RAIN ON TUESDAY...ALTHOUGH IT MAY BEGIN AS A MIX OF
RAIN AND SNOW ACROSS NORTHERN AREAS TUESDAY MORNING. THE RAIN MAY
BE HEAVY AT TIMES DURING TUESDAY. PLEASE SEE THE HYDROLOGIC
OUTLOOK /PWMESFCAR/ ISSUED BY THIS OFFICE FOR MORE DETAILS.

PRECIPITATION MAY CHANGE BRIEFLY TO ALL SNOW BEFORE ENDING TUESDAY
NIGHT. THERE COULD BE SOME MINOR SNOW ACCUMULATIONS ACROSS
NORTHWEST MAINE TUESDAY NIGHT.

IN ADDITION...WINDS WILL INCREASE ESPECIALLY ALONG THE DOWNEAST
COAST ON TUESDAY. A HIGH WIND WATCH IS IN EFFECT FOR COASTAL
HANCOCK AND ALL OF WASHINGTON COUNTY ON TUESDAY. PLEASE SEE THE
HIGH WIND WATCH /PWMNPWCAR/ ISSUED BY THIS OFFICE FOR MORE DETAILS.

A GALE WARNING IS IN EFFECT ON TUESDAY FROM EASTPORT TO
STONINGTON MAINE.

ANOTHER STORM MAY FORM ACROSS SOUTHERN NEW ENGLAND ON THANKSGIVING
DAY AND TRACK NORTH ACROSS THE STATE THURSDAY NIGHT. THIS COULD
BRING SOME ACCUMULATING SNOW TO THE AREA LATER THURSDAY AND
THURSDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL BE NEEDED ON TUESDAY TO REPORT RAINFALL AND ANY
REPORTS OF HIGH WINDS.

DUDA

The office that day

Everything else NWS Caribou, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 21, 4:15 AM ESTHigh Wind WatchCARHancock, Washington11 hr
Nov 21, 3:25 PM ESTHigh Wind WarningCARHancock, Washington28 hr

Nearby

High Wind Watches in Maine, 2005Every high wind watch in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.